Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 57, NWS Green Bay, WI

August 9, 2001Manitowoc County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Aug 9, 2001, 3:20 PM CDT for Manitowoc County, Wisconsin. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 9, 2001, 3:20 PM CDT (20:20 UTC)
Expired
Aug 9, 2001, 4:15 PM CDT
In force
55 min
Issued by
NWS Green Bay, WI
Area
Whole counties

County Manitowoc County, WI

What was reported inside it

TimeReportWhereRemark
Aug 9, 3:38 PM CDTHail 0.75Manitowoc, WI
Aug 9, 4:00 PM CDTHail 1Two Rivers, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 12:45 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.3 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2001-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2090 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2001-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2090 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
932 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

204 
WUUS53 KGRB 092022
SVRGRB
WIC071-092115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
320 PM CDT THU AUG 9 2001

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MANITOWOC COUNTY IN WISCONSIN

* UNTIL 415 PM CDT

* AT 320 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM WITH STRONG WINDS AND HAIL. THE STORM WAS
  LOCATED NEAR MARIBEL...OR 14 MILES NORTHWEST OF MANITOWOC. IT WAS 
  MOVING SOUTHEAST AT 30 MPH.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR WINDS IN EXCESS OF
60 MPH...HAIL...AND DEADLY LIGHTNING. SEEK SHELTER IMMEDIATELY.

$$

LAT...LON 4418 8803 4391 8778 4432 8740 4432 8774

TH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:35 PM CDT, 45 minutes earlier.

Area forecast discussion, Aug 9, 2:35 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
235 PM CDT THU AUG 9 2001

FCST CONCERNS WL MAINLY CENTER ON TEMPS AFTER THIS EVENING AS CDFNT
DEPARTS THE RGN.

AT 19Z...CDFNT PRETTY MUCH BISECTING WISCONSIN RUNNING FROM GRB-OVS. ERN
WI WARMED UP ENUF TO BREAK CONV TEMP. ATM ALREADY UNSTABLE AND STORMS
DEVELOPED QUICKLY. STG MID-LVL WNDS AND INCREASED SHEAR ALLOWED FOR SOME
STORMS TO TURN SVR WITH WND DAMAGE AND SOME HAIL. ACTIVITY MVG EWD AT A
FAST CLIP SO ANTICIPATE MOST IF NOT ALL THE PCPN TO BE OUT OF THE FCST
AREA BY ISSUANCE TIME. WL HOLD ZNS UNTIL LAST MINUTE AND SEE IF WE CAN
CLR SVR TSTM WATCH BEFORE PRESS TIME.

REST OF FCST MUCH MORE ENJOYABLE AND COMFORTABLE AS DRY CANADIAN AIRMASS
REPLACES THE STIFLING AIRMASS NE WI HAS ENDURED OVR THE PAST SEVERAL
DAYS. DEW PTS HAVE ALREADY DROPPED INTO THE 50S OVR NW WI. MDLS DROP
HIGH PRESSURE INTO THE NRN PLAINS TNGT...THUS WNDS SHOULD REMAIN UP ENUF
TO KEEP TEMPS FROM FALLING TOO FAR. MEAN FLOW TO REMAIN FROM THE NW THRU
SAT...THUS PLEASANT TEMPS/HUMIDITY LVLS EXPECTED.

GUID TEMPS CLOSE ON MINS WITH NGM STILL WARMER THAN AVN ON MAXS. WL CONT
TO USE COMPROMISE APPROACH ON MAXS.

EXTENDED FCST HAS ANOTHER REINFORCING COOL FNT DROPPING SOUTH OUT OF
CANADA ON SUNDAY. HOWEVER...NW FLOW ALOFT AND DRY AIR AT LOW-LVLS WL
PROBABLY KEEP ANY PCPN SCT AND QUITE LGT. ANOTHER COOL FNT ARRIVES
DURING MID-WEEK AND THIS ONE MAY HAVE BETTER MSTR TO PLAY WITH.

.GRB...NONE.

KALLAS
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Aug 9, 12:00 PM CDT, 3 hours 20 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-091900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT THU AUG 9 2001

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH-CENTRAL
AND NORTHEAST WISCONSIN.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS EAST-CENTRAL
WISCONSIN THIS AFTERNOON. THE PRIMARY THREAT WILL BE DAMAGING WINDS.

SCATTERED THUNDERSTORMS WILL MOVE ACROSS EAST-CENTRAL WISCONSIN THIS
AFTERNOON AS A STRONG COLD FRONT MOVES THROUGH THE REGION. THE FRONT IS
FORECAST TO CROSS EAST-CENTRAL WISCONSIN BETWEEN NOON AND 4 PM. GIVEN
THE VERY WARM AND HUMID AIR MASS AHEAD OF THE FRONT...ANY STORMS THAT
DEVELOP COULD BECOME SEVERE. THE THREAT OF THUNDERSTORMS WILL END ONCE
THE FRONT EXITS THE AREA LATE THIS AFTERNOON.

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON FOR AREAS SOUTH AND
EAST OF A LINE FROM WISCONSIN RAPIDS TO MARINETTE.

ADDITIONAL INFORMATION CAN BE FOUND IN THE SHORT-TERM FORECAST WHENEVER
SIGNIFICANT WEATHER IS OCCURRING OR IMMINENT.

KALLAS
WWW.CRH.NOAA.GOV/GRB

@RUKWBCe	:KDENNZUS90 KGRB 091658
BROGRB
WIZ022-039-091815-

GILLS ROCK OBSERVATION
NATIONAL WEATHER SERVICE GREEN BAY WI
1158 AM CDT THU AUG 9 2001

THE FOLLOWING CONDITIONS WERE REPORTED AT GILLS ROCK AT NOON CENTRAL
TIME...

WIND SOUTHWEST AT 6 KNOTS.
PEAK WIND IN THE LAST HOUR 12 KNOTS.
AIR TEMPERATURE 88 DEGREES.

In the hours before

Special weather statement, Aug 9, 12:00 PM CDT, 3 hours 20 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-091900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT THU AUG 9 2001

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH-CENTRAL
AND NORTHEAST WISCONSIN.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS EAST-CENTRAL
WISCONSIN THIS AFTERNOON. THE PRIMARY THREAT WILL BE DAMAGING WINDS.

SCATTERED THUNDERSTORMS WILL MOVE ACROSS EAST-CENTRAL WISCONSIN THIS
AFTERNOON AS A STRONG COLD FRONT MOVES THROUGH THE REGION. THE FRONT IS
FORECAST TO CROSS EAST-CENTRAL WISCONSIN BETWEEN NOON AND 4 PM. GIVEN
THE VERY WARM AND HUMID AIR MASS AHEAD OF THE FRONT...ANY STORMS THAT
DEVELOP COULD BECOME SEVERE. THE THREAT OF THUNDERSTORMS WILL END ONCE
THE FRONT EXITS THE AREA LATE THIS AFTERNOON.

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON FOR AREAS SOUTH AND
EAST OF A LINE FROM WISCONSIN RAPIDS TO MARINETTE.

ADDITIONAL INFORMATION CAN BE FOUND IN THE SHORT-TERM FORECAST WHENEVER
SIGNIFICANT WEATHER IS OCCURRING OR IMMINENT.

KALLAS
WWW.CRH.NOAA.GOV/GRB
Local storm report, Aug 9, 1:56 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
156 PM CDT THU AUG 9 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0150 PM    STURGEON BAY              WI   69 MPH WIND GUST
08/09/01   DOOR                           60 KNOT WINDS AT THE COAST
                                          GUARD.

0150 PM    1 S STURGEON BAY          WI   3 INCH HAIL
08/09/01   DOOR

JKL
Local storm report, Aug 9, 1:59 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
159 PM CDT THU AUG 9 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0150 PM    1 S STURGEON BAY          WI   WIND DAMAGE
08/09/01   DOOR                           50 FT TALL AMATEUR RADIO
                                          TOWER BLOWN DOWN.

JKL
Local storm report, Aug 9, 2:32 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
232 PM CDT THU AUG 9 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0150 PM    STURGEON BAY              WI   69 MPH WIND GUST
08/09/01   DOOR                           60 KNOT WIND GUST. REPORTED
                                          BY COAST GUARD.

0150 PM    1 S STURGEON BAY          WI   3 INCH HAIL
08/09/01   DOOR                           ALSO 59 MPH WIND GUST. 50
                                          FT TALL AMATEUR RADIO TOWER
                                          BLOWN DOWN.  SKYWARN
                                          SPOTTER REPORT.

0150 PM    STURGEON BAY              WI   76 MPH WIND GUST
08/09/01   DOOR                           MEASURED WIND GUST BY
                                          SKYWARN SPOTTER.
                                          TREES REPORTED DOWN IN SEVERAL
                                          CHERRY AND APPLE ORCHARDS.

0205 PM    ALGOMA                    WI   WIND DAMAGE
08/09/01   KEWAUNEE                       TREES AND POWER LINES DOWN
                                          AROUND AREA.  REPORT FROM
                                          POLICE DEPT.

JKL
Special weather statement, Aug 9, 3:05 PM CDT, 15 minutes before
WIZ013-021-031-037-092100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
305 PM CDT THU AUG 9 2001

HERE IS A SUMMARY OF THE SEVERE WEATHER WATCH INFORMATION FOR
CENTRAL AND NORTHEAST WISCONSIN.

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR...
   MARINETTE COUNTY...
   OCONTO COUNTY...
   SHAWANO COUNTY...
   WAUPACA COUNTY.

AT 3:00 PM CDT...DOPPLER RADAR INDICATED THAT THE SEVERE WEATHER THREAT
HAS MOVED TO THE EAST AND SOUTH WITH THE PASSAGE OF A COLD FRONT.

KALLAS
WWW.CRH.NOAA.GOV/GRB
Local storm report, Aug 9, 3:06 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
306 PM CDT THU AUG 9 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0303 PM    2 SW KEWAUNEE             WI   60 MPH WIND GUST
08/09/01   KEWAUNEE                       EST. GUST BY SKYWARN
                                          SPOTTER.

JKL

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 12:05 PM CDTSevere Thunderstorm WarningGRBMarinette, Oconto55 min
Aug 9, 1:40 PM CDTSevere Thunderstorm WarningGRBDoor50 min
Aug 9, 1:48 PM CDTSevere Thunderstorm WarningGRBKewaunee42 min
Aug 9, 2:25 PM CDTSevere Thunderstorm WarningGRBKewaunee, Manitowoc50 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.